MAUDE Adverse Event Report: ATRIUM MEDICAL CORPORATION ATRIUM ICAST COVERED STENT; PTFE COVERED STENT

ATRIUM MEDICAL CORPORATION ATRIUM ICAST COVERED STENT; PTFE COVERED STENT
Model Number 85415
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/14/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
On completion of the investigation a follow up report will be submitted.Associated file 1219977-2016-00236.
 
Event or Problem Description
The physician inflated the balloon to deploy the stent in the renal artery.Then decided to inflate the balloon again.On the second inflation the balloon burst.The patient is fine.
 
Additional Manufacturer Narrative
Engineering analysis: upon opening the returned device packaging it was noticed that the icast covered stent system was still inside the introducer sheath.The balloon had a radial tear 4mm past the proximal balloon weld.The proximal balloon weld was fully intact.The balloon was inverted on the catheter shaft over the distal balloon bond that was also fully intact.The stent was not present with the returned delivery system.The balloon was inspected to determine the cause of the rupture.Because of the destructive nature of the burst failure mode of a radial tear an exact location of the burst could not be determined.It is extremely rare to have a balloon tear in a radial fashion.Balloons are designed and created to burst in a longitudinal fashion under normal circumstances.The device history records attached to this complaint indicate that all the balloons that were burst tested (49 balloons total) burst with longitudinal tears as expected.Based on the nature of the radial tear in conjunction with the deployment of an endograft there is a possibility the proximal balloon cone made contact with a fixation barb of the endograft after successfully deploying the stent.Engineering summary: a full review of the catheter lot history records for the devices in question was performed.The records indicate that this lot of catheters passed atriums final lot qualification testing.This inspection requires that the catheter lot must pass the following: · ability of the stent and delivery system to be passed through the labeled introducer sheath.· ability to deploy the stent at nominal pressure (8atm).· ability to withdraw the deflated balloon catheter back through the labeled introducer sheath.· ability of the delivery system to withstand 5 inflate/deflate cycles at the rated burst pressure (12atm) without leaks or failures.· balloon burst testing.The balloon must burst over the rated burst pressure specified on the label (12atm).Result: all quality inspection samples passed this final inspection without any non-conformances noted during the final lot qualification testing.Conclusion: based on the details of the event and the successful lot qualification test data, atrium can find no fault with the lot of stent delivery systems in question.Clinical evaluation: endovascular aneurysm repairs require the delivery catheter to advance through a previously placed vascular graft that is secured via barbs to the walls of the aorta.If the stent balloon comes in contact with one of these barbs, or calcification in the vessel it may burst on inflation and the stent may not have achieved good opposition to the vessel wall.This could cause a delay in the procedure while an additional balloon was located and prepped.The instructions for use warn that inadvertent, partial or failed deployment of the device may require surgical intervention and that balloon pressures should be monitored during inflation.It warns not to exceed maximum recommended inflation pressures as indicated on the product label as this pressure increases the potential for balloon rupture and possible damage.

Brand Name
ATRIUM ICAST COVERED STENT
Common Device Name
PTFE COVERED STENT
Manufacturer (Section D)
ATRIUM MEDICAL CORPORATION
5 wentworth drive
hudson NH 03051
MDR Report Key6112052
Report Number1219977-2016-00235
Device Sequence Number16233969
Product Code JCT
UDI-Device Identifier00650862854152
UDI-Public00650862854152
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
K050814
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/14/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Expiration Date08/25/2019
Device Model Number85415
Device Catalogue Number85415
Device Lot Number242439
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/21/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 11/14/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date11/18/2016
Supplement Report FDA Received Date12/19/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;